Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 256, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 8, 2003, 11:40 PM CDT for Hughes County, Oklahoma. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 8, 2003, 11:40 PM CDT (04:40 UTC)
- Expired
- May 9, 2003, 12:30 AM CDT
- In force
- 50 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Hughes County, OK
The radar
The Norman radar (KTLX), 99 km from the middle of the area, began a volume at 04:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 4.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3798 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 929 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 330 m²/s²
- 0-3 km storm-relative helicity
- 364 m²/s²
- Significant tornado parameter
- 8.2
- Supercell composite
- 31.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 8:00 PM CDT, 3 hours 40 minutes earlier.
Area forecast discussion, May 8, 8:00 PM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED... NATIONAL WEATHER SERVICE NORMAN OK 800 PM CDT THU MAY 8 2003 OVERALL AFTN FORECAST IN GOOD SHAPE. WILL SEND A QUICK UPDATE TO MAKE SOME MINOR CHANGES TO POPS AND WINDS. DRY LINE REMAINS TO THE WEST OF THE OKC METRO AND THERE HAVE BEEN PERIODIC ATTEMPTS TO GET SOME TOWERING CU TO GO ON THE DRY LINE. TO OUR SOUTH THERE ARE SOME STORMS GOING ON THE DRY LINE IN NORTH TEXAS SO WILL KEEP POPS GOING FOR AREAS TO THE EAST OF DRY LINE FOR REMAINDER OF EVENING WITH SEVERE WORDING IN ZONES. UPDATES OUT SHORTLY. 30 --------------------------------------------------- 334 PM CDT THU MAY 8 2003 UPDATED TO ISSUE WIND ADVISORY FOR NW OK FROM 4 UNTIL 7 PM THIS EVENING. REMAINDER OF FORECAST REASONING REMAINS UNCHANGED. MILLER .OUN... OK...WIND ADVISORY UNTIL 7 PM THIS EVENING OKZ004-005-009-010. TX...NONE. **************************** 219 PM CDT THUS MAY 8 2003 ...POTENTIAL FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK INCLUDING SUPERCELLS AND TORNADOES ACROSS THE CENTRAL THIRD OF OKLAHOMA DURING THE NEXT 3-9 HOURS... MID/UPPER LEVEL TROF AND SFC LOW CONT TO RAPIDLY DEEPEN OVER WRN KS/ERN CO EARLY THIS AFTERNOON.. AND THERE IS SUBTLE EVIDENCE OF A SECONDARY IMPULSE PUSHING EWD ACROSS NEW MEXICO. 18Z OUN SOUNDING INDICATES THAT CAPPING IS MUCH WEAKER THAN PREVIOUSLY EXPECTED ALONG DRYLINE ACROSS MOST OF OKLAHOMA. POTENT THERMODYNAMIC PROFILE IS EVIDENT WITH VERY HIGH BOUNDARY LAYER MOISTURE CONTENT.. LOW LCL HGHTS AND STEEP MID LEVEL LAPSE RATES. IN ADDITION..THE HODOGRAPH SHOWS SIGNIFICANT LOW LEVEL AND DEEP LAYER SHEAR IN PLACE.. HILITED BY A DISTINCT KINK IN THE HODOGRAPH AT ABOUT 1.5 KM AGL. THIS TYPE OF LOW LEVEL SHEAR PROFILE IN COMBINATION WITH ABOVE MENTIONED THERMODYNAMICS HAS OFTEN BEEN ASSOCIATED WITH ENVIRONMENTS SUPPORTIVE OF LONG LIVED STRONG/VIOLENT TORNADOES. EXPECT INITIATION INVOF THE DRYLINE WITHIN THE NEXT COUPLE HOURS WITH SUPERCELL DEVELOPMENT LIKELY. SVR THREAT WILL LIKELY CONTINUE WELL INTO THE NITE AS STRONG UVVS CONT ALONG DRYLINE UNTIL AT LEAST 06Z ACROSS MUCH OF OKLAHOMA. LIKELY TO SEE DEVELOPMENT SWD INTO TEXAS LATER THIS AFT/EVE. INSTABILITY AXIS WILL RELOAD FRIDAY OVER THE SE ZONES.. AND THEN EXPAND NWWD INTO REDEVELOPING WARM FRONTAL ZONE FRIDAY NITE. HAVE READJUSTED POPS TO ACCOUNT FOR THIS THINKING. NEXT WAVE WILL EJECT ONTO THE PLAINS SATURDAY.. BUT MAIN FOCUS FOR ACTIVITY WITH THIS WAVE LOOKS TO BE NORTHEAST OF THE OUN CWA ATTM. HOWEVER..STILL LIKELY TO SEE AT LEAST A FEW STORMS ALONG/SE OF I44 CORRIDOR AHEAD OF DRYLINE/FRONT. IT APPEARS THAT LOW LEVEL RIDGING WILL FINALLY BUILD SWD FAR ENUF SUNDAY INTO MONDAY TO ALLOW FOR A BRIEF RESPITE FROM STORMS..BUT TROPICAL BOUNDARY LAYER AIR WILL BE LURKING CLOSE BY AND SHUD MOVE BACK NWD MONDAY/TUES AS LONG WAVE TROF RELOADS OVER THE WRN CONUS. WE WILL BRING SLGT CHC POPS BACK INTO THE SW ZONES MONDAY AFTERNOON WITH ONSET OF MOISTURE RETURN.. AND THEN EXPAND/INCREASE POPS ACROSS THE REST OF THE AREA THRU MID WEEK. MORE BOUTS OF SVR STORMS SEEM LIKELY AS SIGNIFICANT INSTABILITY AXIS REMAINS SUPERIMPOSED UNDERNEATH STRONG MID LEVEL FLOW. MILLER OKC 64 89 67 84 / 60 20 20 30 HBR 59 91 64 88 / 10 20 20 20 SPS 66 94 68 92 / 50 30 20 30 GAG 51 89 57 82 / 10 30 30 10 PNC 64 85 67 82 / 60 20 40 20 DUA 71 88 72 88 / 60 20 20 40 .OUN... OK...NONE. TX...NONE.
Hazardous weather outlook, May 8, 9:20 PM CDT, 2 hours 20 minutes before
OKZ004>048-050>052-TXZ083>090-091200-
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
920 PM CDT THU MAY 8 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
...MORE SEVERE THUNDERSTORMS STILL POSSIBLE THIS EVENING AND
OVERNIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF NORTHERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND
WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS MAINLY ALONG AND EAST OF A LINE FROM
WAKITA...TO HINTON...TO FREDERICK...TO SEYMOUR TEXAS.
TIMING...
SEVERE THUNDERSTORMS COULD DEVELOP AT ANY TIME THIS EVENING AND
OVERNIGHT.
IMPACTS...
SOME OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HAIL TO THE
SIZE OF BASEBALLS. WIND GUSTS TO 75 MPH AND TORNADOES WILL ALSO BE
POSSIBLE.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR POSSIBLE SEVERE WEATHER OPERATIONS
FOR THE REMAINDER OF THIS EVENING...AND OVERNIGHT.
DISCUSSION...
A DRY LINE WAS POSITIONED ALONG THE WESTERN EDGE OF THE SLIGHT RISK
AREA...AND IS EXPECTED TO MOVE LITTLE THROUGH THE NIGHT. WITH A VERY
MOIST AND UNSTABLE AIRMASS EAST OF THE DRY LINE...ALONG WITH
FAVORABLE WIND SHEAR PARAMETERS...ISOLATED TO SCATTERED SEVERE
THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE THROUGH TONIGHT.
SUPERCELLS...CAPABLE OF PRODUCING LARGE DESTRUCTIVE HAIL...AND
TORNADOES ARE POSSIBLE.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAY 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE POSSIBLE EACH DAY THROUGH WEDNESDAY. THE DAYS
WITH THE GREATEST RISK OF SEVERE STORMS WILL BE FRIDAY AND
SATURDAY...PRIMARILY EAST OF I-35...AND NEXT TUESDAY AND WEDNESDAY
ACROSS THE ENTIRE AREA.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.
GRAPHICAL OUTLOOKS ARE AVAILABLE ON THE WEB AT
HTTP://WWW.SRH.NOAA.GOV/OUN
11In the hours before
Local storm report, May 8, 7:37 PM CDT, 4 hours 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
737 PM CDT THU MAY 08 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0517 PM OKLAHOMA CITY OK TORNADO
05/08/03 OKLAHOMA TORNADO ON GROUND AT HWY 77
& 240, REPORTED BY HAM
RADIO SPOTTER
0550 PM 4 S HARRAH OK TORNADO
05/08/03 OKLAHOMA TORNADO ON GROUND.
REPORTED BY HAM RADIO
SPOTTER
0600 PM 1 N JACKTOWN OK TORNADO
05/08/03 LINCOLN TORNADO ON GROUND.
REPORTED BY HAM RADIO
SPOTTER
0545 PM MCCLOUD OK TORNADO
05/08/03 POTTAWATOMIE MULTIPLE VORTEX TORNADO ON
GROUND. REPORTED BY HAM
RADIO SPOTTER
0530 PM MIDWEST CITY OK TORNADO ON GROUND
05/08/03 OKLAHOMA MULTIPLE HOUSES HEAVILY DAMAGED,
POWER LINES DOWNED. DAMAGE
REPORTED BY NWS EL TECH.Local storm report, May 8, 8:01 PM CDT, 3 hours 39 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
801 PM CDT THU MAY 08 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0522 PM 3 S DEL CITY OK TORNADO
05/08/03 OKLAHOMA DAMAGE REPORTED AT GENERAL
MOTORS PLANT. REPORTED BY
SPOTTER
0539 PM CHOCTAW OK TORNADO
05/08/03 OKLAHOMA REPORTED BY SPOTTERSpecial weather statement, May 8, 10:25 PM CDT, 1 hour 15 minutes before
OKZ030-090345- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 1025 PM CDT THU MAY 8 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR POTTAWATOMIE COUNTY. A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 7 MILES SOUTHWEST OF WANETTE...TO 19 MILES SOUTHWEST OF WANETTE AT 1025 PM CDT...MOVING NORTHEAST AT 35 MPH. PEOPLE IN POTTAWATOMIE COUNTY SHOULD MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES. 11
Special weather statement, May 8, 11:03 PM CDT, 37 minutes before
TXZ089-090-090430- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 1103 PM CDT THU MAY 8 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER AND CLAY COUNTIES. A SEVERE THUNDERSTORM WAS LOCATED NEAR BRYSON AND JACKSBORO AT 11 PM...MOVING NORTHEAST AT 35 MPH. ADDITONAL THUNDERSTORMS MAY DEVELOP OVER...OR MOVE INTO...ARCHER AND CLAY COUNTIES OVER THE NEXT 2 HOURS. PEOPLE IN ARCHER AND CLAY COUNTIES SHOULD MONITOR THIS ACTIVITY CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS STORMS APPROACH. 11
Special weather statement, May 8, 11:07 PM CDT, 33 minutes before
OKZ031-090415- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 1107 PM CDT THU MAY 8 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR SEMINOLE COUNTY. A SEVERE THUNDERSTORM WAS LOCATED IN SOUTHEAST POTTAWATOMIE COUNTY... MOVING NORTHEAST AT 30 MPH. IF THIS STORM CONTINUES ITS CURRENT MOVEMENT AND STRENGTH... A SEVERE THUNDERSTORM WARNING MAY BE REQUIRED FOR SEMINOLE COUNTY BY 1120 PM. PEOPLE IN SEMINOLE COUNTY SHOULD MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES. CJS
Special weather statement, May 8, 11:24 PM CDT, 16 minutes before
OKZ032-090445- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 1124 PM CDT THU MAY 8 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR HUGHES COUNTY. A SEVERE THUNDERSTORM WAS LOCATED 16 MILES SOUTHWEST OF HOLDENVILLE AT 1124 PM CDT...MOVING EAST-NORTHEAST AT 40 MPH. THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. WARNINGS FOR HUGHES COUNTY ARE LIKELY DURING THE HOUR OR SO. PEOPLE IN HUGHES COUNTY SHOULD MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES. 11
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 10:18 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, McClain | 42 min |
| May 8, 10:58 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie | 47 min |
| May 8, 11:15 PM CDT | Severe Thunderstorm Warning | OUN | Seminole | 45 min |
| May 8, 11:24 PM CDT | Severe Thunderstorm Warning | OUN | Pontotoc | 51 min |
| May 9, 12:26 AM CDT | Severe Thunderstorm Warning | OUN | Hughes | 19 min |
| May 9, 2:40 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 50 min |
| May 9, 3:04 PM CDT | Severe Thunderstorm Warning | OUN | Blaine | 26 min |
| May 9, 4:56 PM CDT | Severe Thunderstorm Warning | OUN | Logan, Oklahoma | 49 min |
| May 9, 5:06 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 39 min |
| May 9, 5:10 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Kiowa | 50 min |
| May 9, 5:17 PM CDT | Tornado Warning | OUN | Lincoln, Logan, Payne | 43 min |
| May 9, 5:43 PM CDT | Severe Thunderstorm Warning | OUN | Caddo | 47 min |
| May 9, 5:48 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 47 min |
| May 9, 5:59 PM CDT | Tornado Warning | OUN | Payne | 31 min |
| May 9, 6:01 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa, Logan | 29 min |
| May 9, 6:26 PM CDT | Severe Thunderstorm Warning | OUN | Greer | 49 min |
| May 9, 6:30 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian, Washita | 45 min |
| May 9, 6:35 PM CDT | Tornado Warning | OUN | Caddo | 25 min |
| May 9, 6:41 PM CDT | Severe Thunderstorm Warning | OUN | Blaine | 49 min |
| May 9, 6:45 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Kiowa, Washita | 45 min |
| May 9, 6:55 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 50 min |
| May 9, 10:57 AM CDT | Severe Thunderstorm Warning | OUN | Knox | 48 min |
| May 9, 11:13 AM CDT | Severe Thunderstorm Warning | OUN | Foard | 47 min |
| May 9, 3:52 PM CDT | Severe Thunderstorm Warning | OUN | Knox | 33 min |
| May 9, 4:09 PM CDT | Severe Thunderstorm Warning | OUN | Baylor | 51 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.